From Pennsylvania, USA:
My daughter was diagnosed a year ago with Type 1. She is now, a full year later (age 10 now), coming out of the honeymoon. During that period she was on 2R and 6NPH only in the morning and her A1c was 5.4.
Now coming out of this phase, we added a dinner dose of 1R and 2NPH and increased her morning insulin to 2R and 8NPH. What I see happening is at her mid-morning snack she is in the 240-260 range and she has 1/2 cup of juice and 15-20 carbs and yet she is bottoming in the 40-70 range by lunch at 1:00. Then she rebounds at dinnertime back to the mid 200's. What I seem to see is that the R is at its peak when the NPH is beginning to have its effect which is just prior to lunch. Would switching to Ultralente help alleviate this? If that were given in the evening would there be less chance of a double effect at lunch, therefore less of a rebound at dinner?
Her pediatrician has put this question off and is just trying to adjust her normal insulin regimen. Her latest A1c was 9 so she's not doing so good right now and I'm worried that with so many lows, she is getting too used to the feeling and may not be so quick to notice lows in the future.
In a situation like this, I would be interested to assess the following things: How far apart are her shots? What time in the A.M. and what time in the P.M.? How long after breakfast is her mid morning snack? Is there any activity between the mid-morning snack and lunch (like a gym class)?
Some issues that might need to be dealt with (with the help of your team and dietitian) are: Maybe add protein to mid-morning snack. It has been my experience that Ultralente in the morning does not give enough of a peak to cover what is eaten for lunch, so she would need a shot before lunch. As far as your doctor goes, the insulin regimen that your child is on is appropriate for most children and the "bugs" can be worked out.
Original posting 29 Mar 1998
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.